Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 27, NWS Portland, OR

September 25, 2021

NWS Portland, OR issued this gale warning at Sep 25, 2021, 11:51 PM PDT. It took effect at Sep 26, 2021, 11:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2021, 11:51 PM PDT (06:51 UTC)
In effect from
Sep 26, 2021, 11:00 AM PDT
Expired
Sep 27, 2021, 2:28 AM PDT
In force
15 hr
Issued by
NWS Portland, OR

The text

As transmitted.

206 
WHUS76 KPQR 260651
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1151 PM PDT Sat Sep 25 2021

PZZ270-275-262000-
/O.EXT.KPQR.SC.Y.0140.210926T0900Z-210926T1800Z/
/O.NEW.KPQR.GL.W.0027.210926T1800Z-210927T1000Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
1151 PM PDT Sat Sep 25 2021

...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 3 AM PDT MONDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 40 kt and seas 6 to 11 ft at 13 seconds expected. 
  For the Small Craft Advisory, south winds 15 to 25 kt with 
  gusts up to 30 kt and seas 6 to 8 ft at 14 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Gale Warning, from 11 AM Sunday to 3 AM PDT Monday. 
  Small Craft Advisory, until 11 AM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-262000-
/O.EXT.KPQR.SC.Y.0140.210926T0900Z-210926T2100Z/
/O.NEW.KPQR.GL.W.0027.210926T2100Z-210927T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
1151 PM PDT Sat Sep 25 2021

...GALE WARNING IN EFFECT FROM 2 PM SUNDAY TO 3 AM PDT MONDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 40 kt and seas 6 to 11 ft at 13 seconds expected. 
  For the Small Craft Advisory, south winds 15 to 25 kt with 
  gusts up to 30 kt and seas 6 to 9 ft at 14 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Gale Warning, from 2 PM Sunday to 3 AM PDT Monday. 
  Small Craft Advisory, until 2 PM PDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
4 follow-up statements
597 
WHUS76 KPQR 260953
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
253 AM PDT Sun Sep 26 2021

PZZ270-275-262300-
/O.CON.KPQR.SC.Y.0140.000000T0000Z-210926T1800Z/
/O.CON.KPQR.GL.W.0027.210926T1800Z-210927T1000Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
253 AM PDT Sun Sep 26 2021

...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 3 AM
PDT MONDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 40 kt and seas 6 to 11 ft at 13 seconds expected. 
  For the Small Craft Advisory, south winds 15 to 25 kt with 
  gusts up to 30 kt and seas 6 to 8 ft at 14 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Gale Warning, from 11 AM this morning to 3 AM PDT 
  Monday. Small Craft Advisory, until 11 AM PDT this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-262300-
/O.CON.KPQR.SC.Y.0140.000000T0000Z-210926T2100Z/
/O.CON.KPQR.GL.W.0027.210926T2100Z-210927T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
253 AM PDT Sun Sep 26 2021

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM PDT MONDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 40 kt and seas 6 to 11 ft at 13 seconds expected. 
  For the Small Craft Advisory, south winds 15 to 25 kt with 
  gusts up to 30 kt and seas 6 to 9 ft at 14 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Gale Warning, from 2 PM this afternoon to 3 AM PDT 
  Monday. Small Craft Advisory, until 2 PM PDT this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
215 
WHUS76 KPQR 262136
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
236 PM PDT Sun Sep 26 2021

PZZ270-275-271000-
/O.CON.KPQR.GL.W.0027.000000T0000Z-210927T1000Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
236 PM PDT Sun Sep 26 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 11 ft at 13 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-271000-
/O.CON.KPQR.GL.W.0027.000000T0000Z-210927T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
236 PM PDT Sun Sep 26 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 12 ft at 13 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-270700-
/O.NEW.KPQR.SC.Y.0141.210927T0300Z-210927T0700Z/
Columbia River Bar-
236 PM PDT Sun Sep 26 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT PDT TONIGHT...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...5 to 7 ft, building to 6 to 8 ft tonight, then
    building towards 7 to 9 ft Monday. 

  - FIRST EBB...Around 845 PM Saturday, with seas to 10 ft.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...From 8 PM this evening to midnight PDT tonight.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
333 
WHUS76 KPQR 270434
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
934 PM PDT Sun Sep 26 2021

PZZ270-275-271000-
/O.CON.KPQR.GL.W.0027.000000T0000Z-210927T1000Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
934 PM PDT Sun Sep 26 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 10 ft at 12 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-271000-
/O.CON.KPQR.GL.W.0027.000000T0000Z-210927T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
934 PM PDT Sun Sep 26 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 12 ft at 13 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-272100-
/O.CON.KPQR.SC.Y.0141.000000T0000Z-210927T0700Z/
/O.NEW.KPQR.SC.Y.0142.210927T1300Z-210928T2100Z/
Columbia River Bar-
934 PM PDT Sun Sep 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM MONDAY TO 2 PM PDT
TUESDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...6 to 8 ft building to 10 to 12 ft Monday
    afternoon. Seas will begin to ease Tuesday morning.

  - FIRST EBB...Around 915 AM Monday, with seas to 10 ft with 
    breakers possible.

  - SECOND EBB...Around 930 PM Monday, with seas up to 15 ft 
    with breakers likely.

  - THIRD EBB...Around 1015 AM Tuesday, with seas up to 14 ft with
    breakers likely.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Small Craft Advisory, until midnight PDT tonight. Small 
  Craft Advisory, from 6 AM Monday to 2 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft especially
  when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
009 
WHUS76 KPQR 270928
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
228 AM PDT Mon Sep 27 2021

PZZ250-255-270-275-272230-
/O.CAN.KPQR.GL.W.0027.000000T0000Z-210927T1000Z/
/O.EXB.KPQR.SC.Y.0142.210927T0928Z-210929T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
228 AM PDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WHAT...Seas of 12 to 14 ft with a dominant period of 10 seconds
  early this morning will briefly lower to 7 to 9 ft later this
  morning before climbing abruptly early this afternoon to 14 to
  16 ft with a dominant period of 14 seconds. Seas will then more
  or less hold around 15 ft through Tuesday morning before
  gradually subsiding Tuesday night. Expect S to SW winds of 10 to
  20 kt with occasional gusts to 25 kt through Monday night.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM, Coastal waters from Cascade Head to Florence OR 
  out 10 NM, Waters from Cape Shoalwater WA to Cascade Head OR 
  from 10 to 60 NM and Waters from Cascade Head to Florence OR 
  from 10 to 60 NM.

* WHEN...Until 3 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ210-272230-
/O.EXT.KPQR.SC.Y.0142.210927T1300Z-210929T0400Z/
Columbia River Bar-
228 AM PDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO
9 PM PDT TUESDAY...

* WHAT...Rough bar conditions expected.


  - GENERAL SEAS...7 to 9 ft early this morning building to 15 to
    17 ft by mid Monday afternoon where seas will remain through
    Tuesday morning. 

  - FIRST EBB...Around 915 AM Monday. Seas to 10 ft with breakers
    possible. 

  - SECOND EBB...Around 930 PM Monday. Seas to 18 ft with 
    breakers. 

.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...From 6 AM this morning to 9 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Sep 25, 8:19 PM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 25, 8:19 PM PDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
819 PM PDT Sat Sep 25 2021

.SYNOPSIS...
After one last dry and warm day today, a more active
weather pattern will bring periods of wet weather and cool
temperatures through the end of the upcoming work week.

&&

.SHORT TERM... THIS EVENING THROUGH MONDAY NIGHT...A surface
frontal feature is hung up along the coast as it attempts to
move in tonight, and finally crests the Coast Range to move
across the remainder of the area tomorrow afternoon. Along and
behind it, chances for stratiform rain begin in large-scale
isentropic lift ahead of the main trough - a ~980mb surface low
moving east-southeast across the Gulf of Alaska. The system
weakens somewhat as it comes ashore in British Columbia, but
will still force a relatively strong cold front across our area
Sunday night into Monday morning. High resolution guidance is
suggesting a weak coastal jet forming Sunday afternoon. This
could bring sustained wind gusts up to 30 kt or greater to the
coast Monday afternoon. Forecast soundings are showing winds
around 2000 ft at 50 kt which may mix down to higher terrain of
the Coast Range and maybe the surface near typically windy areas
like the Clatsop Spit. No high wind warnings have been issued,
but prepare for quite a windy day with the frontal onset
tomorrow.

Thunder chances west of the Willamette Valley will increase
behind the cold front Monday afternoon. As cold air aloft
behind the front mixes together with surface heating and
abundant boundary layer moisture from an onshore push of marine
air, it will promote some low level instability by increasing
lapse rates. The main limiting factor will be the depth of the
unstable layer with the strongest winds aloft (approaching 75
kt at 500mb), and hence the most favorable vertical wind shear
remaining well above the unstable layer. This unstable layer
extends only to around 700mb at best.   -Muessle/Bumgardner

&&

.LONG TERM... MONDAY NIGHT THROUGH FRIDAY...The thermodynamic
profile improves over the entire area on Tuesday as 500mb
temperatures cool to around -25C according to the deterministic
Euro and GFS. Thus, while wind shear for sustained convection is
lacking, a deep but thin layer of CAPE (extending to beyond
400mb, if the NAM is correct) will offer instability for pulse-
type showers capable of producing some brief heavy rain and a
few lightning flashes. These chances stretch across virtually
all of NW Oregon and SW Washington. Aside from a possible
isolated impact from a particularly heavy shower or two, the
chance for flooding looks small; yet, precipitation totals
should be quite beneficial with much of the area seeing over
half an inch of rain by Wednesday. With any passing storms,
could see erratic wind gusts.

Beyond the first half of Wednesday, models diverge in their
assessment of both the location and timing of arrival for the next
system. The ECMWF brings a shortwave trough into our area early
Thursday, while the GFS has it passing too far to our north to give
us any precipitation (except perhaps along the north Oregon/south
Washington coasts) Thursday night. In contrast, the Canadian
suggests the entire area will receive notable precipitation late
Thursday. At this time, have gone with NBM's precipitation chances
and quantified precipitation forecasts due to lack of a good reason
to trust one model's forecast over another, but adjustments towards
a favored precipitation timeframe and amount will be made in future
forecasts as details become clearer.

One point of higher forecast confidence is that temperatures will be
seasonable next week, as the NBM suggests the chance for exceeding
80 degrees will remain below 10% on any given day through the end of
the forecast period.    -Bumgardner

&&

.AVIATION...A large upper low will begin to impact the area
terminals through the TAF period. High clouds have pushed over
the forecast area while IFR to LIFR ceilings continue to impact
ONP and will move into AST by 03Z.

For the inland terminals, high clouds will remain through 12Z,
when lower clouds will push east into the Willamette Valley to
bring MVFR ceilings for a few hours before lifting and breaking
up. Southerly winds will be increasing as a front nears the
coast, and rain will begin to push in near 00z, which will
become widespread and moderate to heavy at times Sunday night
into Monday.

For the coastal terminals, the IFR to LIFR ceilings and
visibilities will continue through the night, with rain likely
moving in after 12Z Sunday morning at AST, but will take longer
to move into ONP until closer to 00Z Sunday evening. Southerly
winds will increase Sunday early afternoon, with gusts in the 25
to 30 kt range possible.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR conditions persist through 12Z, when
MVFR ceilings will move into the Columbia Valley and Willamette
Valley. Only a few hours of ceilings of 2500 feet are expected,
before breaking up and lifting. Southerly winds will be
increasing Sunday, especially after 21Z with gusts remaining
below 20 kts. Ceilings will become overcast again after 21z but
should remain VFR with rain moving in by 00Z Sunday evening.
   -Kriederman

&&

.MARINE... Southerly winds are becoming predominant as high
pressure breaks down across the area, with seas 7-9 ft with a
dominant period of 15-17 seconds.

The deepening low pressure which we've been talking about for the
past few days is still looking on track as it moves eastward
from the north Pacific towards Haida Gwaii through Sunday. The
system will maintain southwesterly to southerly winds across the
waters through Monday thanks to a series of fronts which will
cross the waters tonight through Monday. Expect the first
frontal passage across the waters late tonight through Sunday
morning, which will increase the southerly winds and result in
gusts up to 30 kt closer to day break then continuing through
Sunday night. There is also the possibility that isolated gusts
up to 35 kt will be possible across all waters through Sunday
evening. The current suite of Small Craft Advisories has not
changed at this time and are out through early Monday morning.

Models are showing a reinforcing cold front arriving between
Monday afternoon and early Tuesday morning. This could possibly
bring an additional round of Small Craft Winds, but confidence
is low at this time. However, seas will likely build from 8-10
ft Sunday towards 13-15 ft Monday as the westerly swell
associated with the frontal systems moves into the coastal
waters. There is higher confidence in the seas going above 10 ft
which would require a Small Craft Advisory for seas to start the
upcoming week.    -42/Kriederman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 2 AM Sunday to 2 AM PDT Monday for
     PZZ250-270.
     Small Craft Advisory from 5 AM Sunday to 2 AM PDT Monday for
     PZZ275.
     Small Craft Advisory from 5 AM Sunday to 5 AM PDT Monday for
     PZZ255.

&&

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:36 PM PDTSmall Craft AdvisoryPQR9 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.